Illinois, 2015Heavy Snow and Winter Weather in Illinois, February 15 to 16, 2015
February 15 to 16, 2015 · NWS ILX · 6 events in 6 counties and zones
An area of low pressure tracking from the Central Plains eastward into the Tennessee River Valley brought a period of accumulating snow to southeast Illinois from the evening of February 15th through the afternoon of February 16th. to Olney line, where amounts of 8 to 9 inches were common.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An area of low pressure tracking from the Central Plains eastward into the Tennessee River Valley brought a period of accumulating snow to southeast Illinois from the evening of February 15th through the afternoon of February 16th. The heaviest snow fell along and southwest of an Effingham...to Newton...to Olney line, where amounts of 8 to 9 inches were common.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before the first event at Feb 15, 5:40 PM CST, 2 hours 20 minutes earlier.
Area forecast discussion, Feb 15, 5:40 PM CST, 2 hours 20 minutes before
Area Forecast Discussion
NATIONAL WEATHER SERVICE LINCOLN IL
540 PM CST Sun Feb 15 2015
.SHORT TERM...(Tonight)
ISSUED AT 315 PM CST SUN FEB 15 2015
Developing winter storm will begin to impact parts of the KILX CWA
tonight, with accumulating snow expected south of the I-72
corridor. Vigorous short-wave trough evident on 20z/2pm water vapor
imagery dropping southeastward through Utah will eject into the
Plains tonight, creating an area of enhanced lift/forcing and
eventually wintry precip. 18z NAM continues to show a band of 700mb
frontogenetical forcing developing across north-central Missouri
into south-central Illinois this evening. Strongest forcing appears
to be setting up along/south of a Saint Louis to Evansville line
overnight into Monday morning. Airmass is initially quite dry, so
precip will be slow to start. Upstream obs across Missouri show
thickening/lowering clouds, but no precip reaching the ground as of
yet. High-res models have been consistently showing light snow
developing across Missouri between 21z and 00z, then further east
into Illinois after 00z. Due to a persistent dry easterly flow
ahead of the system, there will be a sharp cut-off on the northern
end of the precip area. Previous model runs had shifted the snow a
bit further northward: however, both the 12z and 18z guidance seems
to have settled on a Rushville...to Lincoln...to Paris line as the
northernmost extent of the precip. Robust lift will be confined to
locations further south, generally along/south of the I-70
corridor. Have therefore gone with categorical PoPs there,
decreasing to just slight chance near I-72 and completely dry
further north across the remainder of the area. Nighttime
accumulations will range from 1 to 2 inches along/south of a
Jacksonville...to Mattoon...to Marshall line, with as much as 3 to 4
inches south of an Effingham to Robinson line. Additional
accumulations will occur Monday morning before the system departs.
&&
.LONG TERM...(Monday through Sunday)
ISSUED AT 315 PM CST SUN FEB 15 2015
Isentropic lift continuing into southeast Illinois through the
morning hours Monday while strong frontogenetical forcing continues
and an upper level shortwave approaches via the Rocky Mountain area
for the afternoon. This will keep persistent precipitation into the
afternoon before subsidence behind the shortwave begins to diminish
precipitation from west to east Monday afternoon and evening.
Time-height plots over the area show that a favorable dendritic
growth zone will be in place for much of this event meaning that the
snow should be fairly light and fluffy, resulting in deep
accumulations given the precipitation amounts. As a result,
storm total accumulations of 6-8 inches can be expected along and
south of highway 50, while lesser amounts are expected to the
north, with accumulating snow of 1-2 inches potentially as far
north as Springfield. A winter storm warning continues in the
central Illinois forecast area for Effingham to Crawford counties
south to Clay through Lawrence counties until 6 p.m., while a
winter weather advisory continues for the row of counties to the
north. The trickiest part of this forecast is that with the
surface low tracking by to the south along with the heaviest
precipitation, a strong gradient in precipitation amounts will be
in place through the southern half of the forecast area resulting
in some uncertainty in exact forecast amounts depending on slight
variations in the storm track.
Once the Monday system passes by, a deep upper level trough will
situate over the central and eastern U.S. for the remainder of the
week, and a widespread arctic air mass will remain coincident with
this feature, while reinforcing waves of arctic air continue to move
through central Illinois. A couple of weak upper-level disturbances
may bring some snow flurries Tuesday to Wednesday. Highs should
reach the 20s and upper teens Monday and Tuesday, then very cold air
will arrive for Wednesday and Thursday with highs in the upper
single digits and teens. Wind chills around -15 F are expected
Wednesday morning in the northern half of the state, spreading all
the way in to southeast IL by Thursday morning, potentially yielding
the lowest wind chill readings of the winter so far in southeast IL.
The deep trough moves east for Friday through the weekend allowing
temperatures to become less unusually cold. The next weather system
is progged by most models to move mainly south of the area next
weekend, although uncertainty with the track indicates a chance this
system will bring precipitation to central Illinois Friday night
through Sunday.
&&
.AVIATION...(For the 00Z TAFS through 00Z Monday evening)
ISSUED AT 535 PM CST SUN FEB 15 2015
VFR conditions expected across our I-74 TAF sites while MVFR
cigs in light snow will prevail later this evening for SPI and
DEC. Latest radar indicating a developing band of snow to our
south with surface reports now indicating snow reaching the
ground over parts of north central Missouri and tracking
east. It still appears SPI and DEC will be on the northern
fringe of the snow tonight with our northern TAF sites staying
out of any snowfall with this system. Rather sharp cutoff to
the VFR and MVFR cat cigs with this system with the latest
HRRR and RUC models now suggesting more low VFR cigs for
our southern TAF sites. Not going to make any changes with
the current idea for MVFR cigs for SPI and DEC with SPI the
first to see the snow early this evening.
The snow should begin to shift south of SPI and DEC around the
12-14z time frame Monday as the system starts to pull away from
our area with VFR conditions in all areas by late morning thru
the afternoon. Surface winds will be east to northeast at 7 to 12
kts tonight and then will back into a more northerly direction on
Monday with again wind speeds on the light side, generally around
10 kts or less.
&&
.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY until 6 PM CST Monday FOR ILZ052-061>063.
WINTER STORM WARNING until 6 PM CST Monday FOR ILZ066>068-
071>073.
&&
SHORT TERM...Barnes
LONG TERM...Onton
AVIATION...Smith
Hazardous weather outlook, Feb 15, 3:11 PM CST, 4 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
311 PM CST SUN FEB 15 2015
ILZ027>031-036>038-040>051-053>057-161200-
CASS-CHAMPAIGN-COLES-DE WITT-DOUGLAS-EDGAR-FULTON-KNOX-LOGAN-
MACON-MARSHALL-MASON-MCLEAN-MENARD-MORGAN-MOULTRIE-PEORIA-PIATT-
SANGAMON-SCHUYLER-SCOTT-STARK-TAZEWELL-VERMILION-WOODFORD-
311 PM CST SUN FEB 15 2015
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
A DEVELOPING STORM SYSTEM WILL PASS SOUTH OF ILLINOIS TONIGHT INTO
MONDAY. LIGHT SNOW WILL BE POSSIBLE AS FAR NORTH AS A
RUSHVILLE...TO DECATUR...TO PARIS LINE...WITH THE HEAVIER SNOW
REMAINING FURTHER SOUTH TOWARD THE I-70 CORRIDOR.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
ANOTHER SURGE OF ARCTIC AIR WILL ARRIVE BY THE MIDDLE OF NEXT
WEEK...WITH SUB-ZERO WIND-CHILLS ONCE AGAIN LIKELY BY TUESDAY
NIGHT AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT.
ILZ052-061>063-161200-
CHRISTIAN-CLARK-CUMBERLAND-SHELBY-
311 PM CST SUN FEB 15 2015
...WINTER WEATHER ADVISORY IN EFFECT UNTIL 6 PM CST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.
.DAY ONE...TONIGHT
LIGHT SNOW WILL DEVELOP ACROSS THE AREA THIS EVENING THEN CONTINUE
THROUGH THE OVERNIGHT HOURS. 1 TO 2 INCHES OF SNOW IS EXPECTED BY
DAWN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
LIGHT SNOW WILL PERSIST THROUGH MONDAY MORNING, BEFORE GRADUALLY
TAPERING OFF AND COMING TO AN END BY AFTERNOON. STORM TOTAL
ACCUMULATIONS WILL RANGE FROM 3 TO 5 INCHES. MOTORISTS ARE ADVISED
TO BE PREPARED FOR SNOW-COVERED AND HAZARDOUS ROAD CONDITIONS
DURING THE MONDAY MORNING COMMUTE.
ANOTHER SURGE OF ARCTIC AIR WILL ARRIVE BY THE MIDDLE OF NEXT
WEEK...WITH SUB-ZERO WIND-CHILLS ONCE AGAIN LIKELY BY TUESDAY
NIGHT AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT...ALTHOUGH
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.
ILZ066>068-071>073-161200-
CLAY-CRAWFORD-EFFINGHAM-JASPER-LAWRENCE-RICHLAND-
311 PM CST SUN FEB 15 2015
...WINTER STORM WARNING IN EFFECT UNTIL 6 PM CST MONDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ILLINOIS.
.DAY ONE...TONIGHT
SNOW WILL DEVELOP ACROSS THE AREA THIS EVENING THEN CONTINUE
THROUGH THE OVERNIGHT HOURS. 2 TO 3 INCHES OF SNOW IS EXPECTED BY
DAWN.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SNOW WILL PERSIST THROUGH MONDAY AFTERNOON, BEFORE GRADUALLY
TAPERING OFF AND COMING TO AN END BY EVENING. STORM TOTAL
ACCUMULATIONS WILL RANGE FROM 6 TO 8 INCHES. MOTORISTS ARE
ADVISED TO BE PREPARED FOR SNOW-COVERED AND HAZARDOUS ROAD
CONDITIONS DURING THE MONDAY MORNING COMMUTE.
ANOTHER SURGE OF ARCTIC AIR WILL ARRIVE BY THE MIDDLE OF NEXT
WEEK...WITH SUB-ZERO WIND-CHILLS ONCE AGAIN LIKELY BY TUESDAY
NIGHT AND WEDNESDAY NIGHT.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE REQUIRED THROUGH TONIGHT...ALTHOUGH
SNOWFALL REPORTS WILL BE GREATLY APPRECIATED.
BARNES
Heavy Snow, Clay
- When
- February 15, 8:00 PM CST to February 16, 2:00 PM CST
- Where
- Clay forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.754, -88.490 (the zone’s center; the record gives no point)
Weather observers measured between 8 and 9 inches of snow across the northern half of Clay County, including 9.0 inches in Hord. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Richland
- When
- February 15, 8:00 PM CST to February 16, 3:00 PM CST
- Where
- Richland forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.712, -88.085 (the zone’s center; the record gives no point)
Weather observers measured between 8 and 9 inches of snow across Richland County. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Effingham
- When
- February 15, 9:00 PM CST to February 16, 2:00 PM CST
- Where
- Effingham forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.060, -88.590 (the zone’s center; the record gives no point)
Weather observers measured between 8 and 9 inches of snow across the southeastern half of Effingham County, including 9.0 inches in Mason, 8.9 inches in Watson, and 8.5 inches in Altamont. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Heavy Snow, Jasper
- When
- February 15, 9:00 PM CST to February 16, 3:00 PM CST
- Where
- Jasper forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.010, -88.154 (the zone’s center; the record gives no point)
Weather observers measured around 8 inches of snow across Jasper County, including 8.0 inches in Newton. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Crawford
- When
- February 15, 9:00 PM CST to February 16, 3:00 PM CST
- Where
- Crawford forecast zone
- Reported by
- COOP Observer
- Coordinates
- 39.003, -87.760 (the zone’s center; the record gives no point)
Weather observers measured between 5 and 6 inches of snow across Crawford County, including 6.0 inches 3 miles west of Robinson. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
Winter Weather, Lawrence
- When
- February 15, 9:00 PM CST to February 16, 3:00 PM CST
- Where
- Lawrence forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.720, -87.727 (the zone’s center; the record gives no point)
Weather observers measured between 5 and 6 inches of snow across Lawrence County, including 5.7 inches 1 mile west of Lawrenceville. Numerous traffic accidents occurred due to snow-covered and hazardous roadways.
- Heavy Snow
- Snowfall reaching the local warning threshold without the other hazards of a winter storm.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Kentucky, February 15 to 20, 20156 deaths · 1 injured · 6 events
- Cold in New Jersey, February 15, 20151 death · 21 events
- Extreme Cold and Cold in Pennsylvania, February 15, 20151 death · 13 events
- Extreme Cold and Cold in Pennsylvania, February 15 to 16, 20151 death · 13 events
- Ice Storm and Winter Storm in Arkansas, February 15 to 16, 2015$1.4 million · 45 events
- High Wind and Strong Wind in Pennsylvania, February 15, 20151 injured · $385,000 · 53 kt wind · 13 events
- High Wind and Strong Wind in New Jersey, February 15, 2015$255,000 · 57 kt wind · 21 events
- Cold in New Jersey, February 15 to 16, 2015$250,000 · 21 events
- High Wind in Delaware, February 15, 2015$100,000 · 59 kt wind · 4 events
- Strong Wind in New York, February 15, 2015$50,000 · 5 events
- High Wind in New York, February 15, 2015$40,000 · 52 kt wind · 4 events
- Extreme Cold and Cold in New York, February 15 to 16, 201527 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 560835, 560838, 560836, 560837, 560839, 560840.